Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 77, NWS Fort Worth, TX

August 20, 2008Collin County, Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 20, 2008, 5:48 AM CDT for Collin County, Dallas County, Texas. It was in force for 117 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2008, 5:48 AM CDT (10:48 UTC)
Expired
Aug 20, 2008, 7:45 AM CDT
In force
117 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Collin County, TX, Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 86 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:13 AM CDTFLASH FLOODMckinney, TXSO REPORTS NUMEROUS FLOODING PROBLEMS IN ALLEN AND MCKINNEY
Aug 20, 7:33 AM CDTFLASH FLOODMckinney, TXLOCAL MEDIA REPORTS WEST BOUND LANES OF INDUSTRIAL BLVD HAS BEEN SHUT DOWN EAST OF HWY 5
Aug 20, 7:45 AM CDTFLOODWylie, TXROADS CLOSE IN WYLIE...STEEL RD BETWEEN REGENCY AND HOOPER AND MCMILLEN RD BETWEEN 1378 AND NORTH LEWIS LN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 201048
FFWFWD
TXC085-113-201245-
/O.NEW.KFWD.FF.W.0077.080820T1048Z-080820T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
548 AM CDT WED AUG 20 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN COLLIN COUNTY IN NORTH CENTRAL TEXAS
  NORTHEASTERN DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 745 AM CDT

* AT 546 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
THUNDERSTORMS WITH HEAVY RAIN STRETCHING FROM VAN ALSTYNE TO 
RICHARDSON...MOVING NORTH AT 6 MPH. THESE STORMS ARE TRAINING OVER 
THE SAME AREA AND CONTINUE TO MOVE ALONG HIGHWAY 75. FLASH FLOODING 
HAS ALREADY BEEN REPORTED IN THE MCKINNEY INDUSTRIAL AREA. RADAR 
INDICATES THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER 2 
TO 3 INCHES WILL BE POSSIBLE THROUGH 745 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...LOWRY CROSSING...MCKINNEY...PROSPER...PRINCETON AND ANNA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3299 9649 3298 9652 3291 9652 3290 9651
      3287 9652 3286 9684 3340 9677 3340 9641

$$

82/JLD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:38 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 20, 3:38 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
338 AM CDT WED AUG 20 2008

.DISCUSSION...
HEAVY RAINFALL CONTINUES TO FALL ACROSS MAINLY THE NORTHERN
PORTIONS OF NORTH TEXAS TONIGHT AND THE THREAT FOR FLASH FLOODING
CONTINUES AS RAINFALL RATES ARE REACHING SEVERAL INCHES PER ONE TO
TWO HOURS. HAVE DECIDED TO EXTEND THE FLASH FLOOD WATCH THROUGH 7
PM CDT FOR THE SAME AREA DUE TO THE LOCATION OF THE UPPER LEVEL
LOW OVER NORTH TEXAS...THE VERY HIGH RAINFALL RATES...AND THE FACT
THAT SEVERAL AREAS HAVE ALREADY BEEN INUNDATED WITH SEVERAL INCHES
OVER THE PAST TWO DAYS. DID NOT CHANGE THE COVERAGE AREA OF THE
WATCH BECAUSE MUCH OF THE HEAVY RAIN HAS BEEN SCATTERED IN NATURE
AND IT REMAINS TOUGH TO PINPOINT EXACTLY WHERE THE HEAVY RAIN WILL
FALL TODAY. I DO FEEL THAT A GOOD PORTION OF THE RAIN WILL FALL
ACROSS THE NORTH AND NORTHEAST PORTIONS OF NORTH TEXAS...BUT SINCE
LOCATIONS ACROSS THE SOUTHEASTERN PARTS OF NORTH TEXAS RECEIVED
SEVERAL INCHES YESTERDAY...ANY ADDITIONAL RAINFALL MAY CAUSE MORE
PROBLEMS AND THUS WAS HESITANT TO REMOVE THOSE COUNTIES FROM THE
WATCH.

AS THE UPPER LEVEL LOW PULLS NORTH/NORTHEAST TONIGHT...RAIN CHANCES WILL
DECREASE FROM WEST TO EAST. HOWEVER...MODELS ARE CONSISTENT IN
KEEPING SOME ENERGY ACROSS NORTH TEXAS ALONG THE BASE OF THE
TROUGH FOR THE NEXT FEW DAYS. GIVEN THE ORIENTATION OF THE TROUGH
AND THE LOCATION OF THE TROUGH AXIS...WILL KEEP SLIGHT CHANCE POPS
IN THE EAST THURSDAY THROUGH FRIDAY. THEN IT APPEARS ANOTHER WEAK
DISTURBANCE WILL CREEP UP FROM SOUTH TEXAS ON SATURDAY BRINGING A
SLIGHT CHANCE OF RAIN TO THE SOUTHERN PORTIONS OF NORTH TEXAS ON
SATURDAY.

THE UPPER LEVEL RIDGE OVER THE WESTERN CONUS NEVER REALLY BUILDS
ACROSS TEXAS AND NORTH TO NORTHWEST FLOW RETURNS NEXT WEEK. WITH
THE RIDGE STAYING WEST OF US...SLIGHT CHANCE POPS WILL CONTINUE
FOR ALL OF NORTH TEXAS ON SUNDAY AND MONDAY. TEMPERATURES WILL
WARM GOING INTO THE WEEKEND BUT ARE NOT EXPECTED TO REACH HIGHER
THAN THE MID 90S. CURRENTLY...FAY WILL REMAIN WELL TO THE EAST OF
TEXAS AND IS NOT EXPECTED TO HAVE AN IMPACT ON OUR
WEATHER...EXCEPT TO HELP BRING NORTHERLY WINDS ON SUNDAY.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  85  73  91  75  92 /  70  30  20  10  10
WACO, TX              86  70  92  73  93 /  60  20  20  20  20
PARIS, TX             79  68  86  69  88 /  70  50  40  20  20
DENTON, TX            83  68  91  73  92 /  70  30  20  10  10
MCKINNEY, TX          82  66  90  72  90 /  70  30  30  20  10
DALLAS, TX            84  74  90  76  92 /  70  30  20  10  10
TERRELL, TX           81  69  88  74  90 /  70  30  30  20  20
CORSICANA, TX         85  70  90  73  92 /  70  30  30  20  20
TEMPLE, TX            86  71  92  73  92 /  60  20  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
TXZ091>095-100>107-116>123-131>135-144>148-158>162-174-175.

&&

58/82
Hazardous weather outlook, Aug 20, 5:42 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
542 AM CDT WED AUG 20 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
542 AM CDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH
TEXAS TODAY...WITH AREAL COVERAGE DECREASING FROM WEST TO EAST
TONIGHT. THE MAIN THREAT WILL BE THE POTENTIAL FOR FLASH FLOODING
FROM LOCALLY HEAVY RAIN.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 PM FOR LOCATIONS ALONG
AND EAST OF A GRAHAM TO GRANBURY TO KILLEEN LINE. ONE TO THREE
INCHES OF RAIN WILL BE POSSIBLE WITHIN THE WATCH AREA...WITH
ISOLATED HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL CONTINUE TO BE A CHANCE OF THUNDERSTORMS ACROSS THE
CENTRAL AND EASTERN PARTS OF NORTH TEXAS THURSDAY AND ACROSS THE EAST
INTO FRIDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN
PARTS OF NORTH TEXAS FRIDAY NIGHT THROUGH SATURDAY NIGHT...AND
AREA WIDE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR FLASH FLOODING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:01 PM CDTFlash Flood WarningFWDPalo Pinto, Parker80 min
Aug 19, 8:26 PM CDTAreal Flood AdvisoryFWDPalo Pinto64 min
Aug 19, 8:33 PM CDTFlash Flood WarningFWDFalls57 min
Aug 19, 9:55 PM CDTAreal Flood AdvisoryFWDBell, Falls, Milam50 min
Aug 19, 10:50 PM CDTFlash Flood WarningFWDPalo Pinto, Parker3 hr
Aug 20, 12:47 AM CDTAreal Flood AdvisoryFWDDallas, Kaufman, Rockwall118 min
Aug 20, 1:16 AM CDTFlash Flood WarningFWDDallas, Ellis, Rockwall3 hr
Aug 20, 1:47 AM CDTAreal Flood WarningFWDPalo Pinto6 hr
Aug 20, 5:10 AM CDTAreal Flood WarningFWDDallas, Ellis4 hr
Aug 20, 5:16 AM CDTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Aug 20, 5:24 AM CDTAreal Flood AdvisoryFWDParker2 hr
Aug 20, 5:27 AM CDTAreal Flood AdvisoryFWDCollin3 hr
Aug 20, 7:38 AM CDTAreal Flood AdvisoryFWDParker112 min
Aug 20, 7:38 AM CDTFlash Flood WarningFWDCollin, Dallas3 hr
Aug 20, 8:31 AM CDTRiver Flood WarningFWDCollin8 hr
Aug 20, 10:48 AM CDTAreal Flood WarningFWDCollin3 hr
Aug 20, 1:09 PM CDTFlash Flood WarningFWDCollin5 hr
Aug 20, 3:37 PM CDTAreal Flood AdvisoryFWDFannin, Grayson3 hr
Aug 20, 5:05 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant85 min
Aug 20, 5:19 PM CDTAreal Flood AdvisoryFWDPalo Pinto, Parker3 hr
Aug 20, 5:58 PM CDTFlash Flood WarningFWDDallas2 hr
Aug 20, 6:00 PM CDTAreal Flood WarningFWDCollin12 hr
Aug 20, 6:32 PM CDTAreal Flood AdvisoryFWDVan Zandt118 min
Aug 20, 6:47 PM CDTFlash Flood WarningFWDDallas118 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.